Hemodynamic changes in patients with influenza A after propacetamol infusion in the emergency department
Recently, there has been an emerging clinical data suggesting that intravenous propacetamol may cause iatrogenic hypotension. The primary objective of this study was to evaluate hemodynamic changes after propacetamol infusion in the emergency department (ED) with the patients of influenza A. Secondary objective was to assess the incidence of propacetamol-induced significant hypotension and to evaluate factors associated with this adverse effect by comparing two groups of patients with or without a significant reduction in blood pressure (BP).Methods:
We retrospectively reviewed the medical records of the patients with laboratory-confirmed influenza A who received intravenous propacetamol for the control of fever in the ED during the 2015–16 influenza season.Results:
101 patients of influenza A were included in this study. Overall, all the vital signs including BP, pulse rate and body temperature recorded after propacetamol administration were lower than the pre-infusion values. A significant reduction in BP was observed in 30 (29.7%) patients and 6 (20%) of them required crystalloid infusion. Interestingly, pre-infusion BPs were higher in the group of propacetamol-induced significant hypotension, yet there was no difference in post-infusion BPs between the groups.Discussion:
To our knowledge this is the first study on the effect of intravenous propacetamol in the ED patients with influenza A infection. We hypothesized that the group with a significant reduction in BP could have higher sympathetic tone, consequently showing higher pre-infusion BPs and pulse rate. And there was no difference in post-infusion BPs because baroreflex homeostasis could compensate further decrease in BPs.